Virginia, 2021

Flooding in Virginia, September 8 to 9, 2021

September 8 to 9, 2021 · NWS LWX · 6 events in 3 counties and zones

Showers and thunderstorms produced locally heavy rainfall that led isolated instances of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms produced locally heavy rainfall that led isolated instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 8, 8:40 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 8, 8:40 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
940 PM EDT Wed Sep 8 2021

.SYNOPSIS...
A strong cold front will approach from the west today before
pushing through the area tonight into Thursday. A large area of
high pressure will then move overhead Friday into the weekend
before pushing offshore early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
...Update to include the Washington Metro area/portions of
northern Virginia into the Flash Flood Watch. The previous
discussion follows...

An upper-level trough will continue to dig over the Great Lakes
tonight while a cold front (currently over western Maryland)
moves into the area from the northwest.

A southerly flow has caused an unstable atmosphere with the
latest mesoanalysis showing around 1500-2500 MLCAPE near/east of
the Blue Ridge and Catoctin Mountains. Convergence near the Blue
Ridge and Catoctin Mountains is increasing in response to the
approaching cold front from the northwest and an outflow
boundary that was seen on KLWX radar moving southeast to
northwest earlier this evening. At the same time, deep layer
shear and low-level shear are increasing in response to the
digging trough and falling heights. Therefore, it is likely that
showers and heavier thunderstorms will develop near the Blue
Ridge and Catoctin Mountains of northern VA and north-central
Maryland this evening, before slowly propagating southeast. A
few severe storms are possible due to the instability and shear,
with damaging winds being the primary threat. A Severe
Thunderstorm Watch is in effect for portions of the eastern WV
panhandle, central MD, portions of northern VA, and the
Washington Metro area.

Also, with increasing moisture and a shear vector nearly
parallel to the approaching cold front, this suggests that
heavy rainfall from thunderstorms may train over any particular
area before the cold pool eventually takes over. A Flash Flood
Watch has been issued for central and northeastern MD as well as
northern Virginia and the Washington Metro area where
confidence is highest for the potential of training convection
and Flash Flood Guidance is lower.

The stronger convection will shift toward southern MD overnight,
but more showers will likely persist as the upper-level trough
approaches and large scale lift ensues  due to the right
entrance of the upper-level jet strengthening overhead and the
cold front still nearby.

Some patchy fog could occur, especially in western valleys late
tonight due to saturated low levels, although continued cloud
cover will likely limit its extent. Lows will be in the 60s for
most locations.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Still some uncertainty with how quickly the front slides to the
southeast on Thursday, possibly being held up by low pressure
developing along it. Continued to trend pops upward through
midday because of this. Little to no thunder is expected for
most areas since the surface boundary should be to the
southeast. Extensive cloud cover will persist until the
afternoon, especially east of the Blue Ridge. The upper trough
axis and a secondary boundary will approach from the northwest
late in the day. The highest chance for additional showers and
perhaps a thunderstorm will be across the Allegheny Front.
Downsloping should limit coverage to the east, but did add
isolated showers to the forecast since the trough axis will
strong. High temperatures will be limited to the mid 70s to
lower 80s.

Surface high pressure will build in from the west Thursday night
before becoming positioned overhead by Friday night. Dry and
pleasant weather is expected along with below normal
temperatures. Friday night will likely be coolest, with
widespread 50s and some 40s in outlying valleys.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A pretty benign pattern will remain over our region Saturday through
Monday as a near zonal upper level flow remains to our north while
Bermuda High pressure builds over the Mid-Atlantic and SE US.
A warming trend will being on Saturday as winds become more south to
southwesterly leading to increased advection of warm and moist air
into the region. Mostly dry conditions expected at this time through
Monday with afternoon temps trending up into the mid to upper 80s by
early next week.

An upper trough axis is forecast to form over central Canada and
drop down into the eastern half of Canada Tuesday into Wednesday.
Shortwaves moving through the flow ahead of the trough axis may
bring the next chance for precipitation on Tuesday. Afternoon temps
will be remain above normal in the mid to upper 80s.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Gusty southerly winds will continue through this evening as a
cold front approaches. Showers and storms will increase in
coverage through late this evening, and continue into the
overnight. Thunder chances should diminish late tonight behind a
cold front. Gusty winds and heavy rain are possible with these
storms.

The front will gradually cross late tonight with a wind shift
to the northwest and potential for MVFR ceilings. Some fog
could develop at MRB and CHO if skies clear, potentially IFR but
confidence for clearing is low. Showers and low ceilings should
depart Thursday morning, although clouds in general will be
slower to exit. An isolated shower could pop up in the late
afternoon in association with a trough axis, but coverage and
impacts should remain sparse.

High pressure will dominate over the terminals Friday into the weekend,
delivering VFR conditions and light southerly breezes at around
10 knots or less.

&&

.MARINE...
Southerly winds with SCA gusts will continue through this
evening. Strong to severe thunderstorms may require Special
Marine Warnings tonight, and possibly Thursday morning across
the southern portions of the waters. Winds will shift to the
northwest late tonight, although in this case, it should bring
an end to advisory conditions.

While winds remain light most of Thursday, a secondary front will
move through Thursday evening. SCA conditions will be possible
late Thursday into Friday, especially over the bay where
northerly winds channel.

High pressure will remain in place over our marine water with subSCA
conditions expected this weekend.

&&

.TIDES/COASTAL FLOODING...
Southerly breezes continue to support above normal tidal
anomalies and the threat for minor tidal flooding to a number of
sites along the tidal Potomac and western shores of the
Chesapeake Bay. Locations in the northern parts of the bay, as
well as DC SW Waterfront, have the greatest chances of seeing
minor flooding. Advisories have been issued for the evening high
tide in these locations. Even though a cold front will cross
tonight, it is uncertain how quickly the anomalies will abate
since winds won't be strong, so additional threshold flooding
could occur early in the morning. A secondary surge of northwest
winds should help drive anomalies down further by Thursday
night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 4 AM EDT Thursday for DCZ001.
     Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Flash Flood Watch until 4 AM EDT Thursday for MDZ013-014.
     Flash Flood Watch until 2 AM EDT Thursday for MDZ004>006-008-
     011-503>508.
     Coastal Flood Advisory until 2 AM EDT Thursday for MDZ508.
     Coastal Flood Advisory until 10 PM EDT this evening for MDZ014.
     Coastal Flood Advisory until 11 PM EDT this evening for MDZ011.
VA...Flash Flood Watch until 4 AM EDT Thursday for VAZ052>054-505-
     506.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for ANZ530>533-
     537>542.
     Small Craft Advisory until 11 PM EDT this evening for ANZ535-
     536.
     Flash Flood Watch until 4 AM EDT Thursday for ANZ535.
     Small Craft Advisory until 5 AM EDT Thursday for ANZ534-543.

&&

SYNOPSIS...ADS
NEAR TERM...BJL/ADS
SHORT TERM...ADS
LONG TERM...JMG
AVIATION...BJL/ADS/JMG
MARINE...BJL/ADS/JMG
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Sep 8, 9:57 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1057 PM EDT Wed Sep 8 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-091000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1057 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for northeastern Maryland
including the city of Baltimore until 2 AM, and for the Washington
Metropolitan area and Anne Arundel County until 4 AM. Thunderstorms
with heavy rainfall may lead to scattered instances of flash
flooding.

A Severe Thunderstorm Watch is in effect for the Washington and
Baltimore Metropolitan areas as well as northeastern Maryland
through midnight. Damaging winds are the primary threat, and an
isolated tornado cannot be ruled out.

Elsewhere, isolated severe thunderstorms with damaging winds are
possible late tonight into southern Maryland and the nearby
waters. Damaging winds will be the primary threat. Locally heavy
rain may also lead to isolated instances of flash flooding late
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-091000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1057 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for central Maryland until 2 AM,
and for portions of northern Virginia until 4 AM. Thunderstorms
with heavy rainfall may lead to scattered instances of flash
flooding.

A Severe Thunderstorm Watch is in effect for portions of central
Maryland, and northern Virginia until midnight. Damaging winds are
the primary threat, and an isolated tornado cannot be ruled out.

Elsewhere, isolated instances of flash flooding are possible over
the Shenandoah Valley through late this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ001-501-502-VAZ503-504-WVZ501>506-091000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1057 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 8, 9:21 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1021 PM EDT WED SEP 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     1 S FREDERICK           39.41N  77.41W
09/08/2021                   FREDERICK          MD   EMERGENCY MNGR

            POWERLINE WIRES DOWN ON THE 100 BLOCK OF WEST PATRICK
            STREET

&&

EVENT NUMBER LWX2105869

ADM
Local storm report, Sep 8, 10:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 PM EDT WED SEP 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     FLASH FLOOD      1 SSW FREDERICK         39.42N  77.43W
09/08/2021                   FREDERICK          MD   911 CALL CENTER

            SEVERAL ROADS BLOCKED BY RISING WATER. CARROLL PARKWAY
            COVERED BY 4 FEET OF WATER.

&&

EVENT NUMBER LWX2105870

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Warren

When
September 8, 10:05 PM EST to September 9, 12:05 AM EST
Where
Warren County, 0.26 mi SSE of Front Royal Warn Arp to 0.37 mi NW of Front Royal Warn Arp
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.916, -78.248

Stokes Airport Road near Front Royal Airport closed due to high water.

Flood, Warren

When
September 8, 10:05 PM EST to September 9, 12:05 AM EST
Where
Warren County, 0.54 mi W of Front Royal Warn Arp to 0.41 mi SE of Bethel
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.920, -78.260

Ridgeway Road closed near Front Royal Airport closed due to high water.

Flood, Page

When
September 9, 12:23 AM EST to 2:23 AM EST
Where
Page County, 0.69 mi N of Spitler to 0.63 mi NNE of Spitler
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.630, -78.480

U.S. Highway 340 Business closed near Luray due to high water.

Flood, Page

When
September 9, 12:25 AM EST to 2:25 AM EST
Where
Page County, 0.87 mi SSE of Luray to 0.85 mi SSE of Luray
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.658, -78.465

South Court Street at Greenfield Road closed due to high water.

Flood, Shenandoah

When
September 9, 3:41 AM EST to 9:38 AM EST
Where
Shenandoah County, 1.5 mi E of New Market to 1.6 mi E of New Market
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.654, -78.642

The water level along the Smith Creek at New Market rose above the flood stage of 8 feet, cresting at 9.17 feet at 8:00 AM EST on the 9th of September.

Flood, Shenandoah

When
September 9, 9:30 AM EST to 11:30 AM EST
Where
Shenandoah County, 0.54 mi W of St Davids Church to 0.41 mi N of St Davids Church
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.800, -78.460

St. Davids Church Road closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986334, 986335, 986326, 986327, 986670, 986328.